SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Open Badges Research

A blow up result for viscoelastic equations with arbitrary positive initial energy

Jie Ma*, Chunlai Mu and Rong Zeng

Author Affiliations

College of Mathematics and Statistics, Chongqing University, Chongqing 401331, PR China

For all author emails, please log on.

Boundary Value Problems 2011, 2011:6  doi:10.1186/1687-2770-2011-6

The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2011/1/6

Received:5 March 2011
Accepted:12 July 2011
Published:12 July 2011

© 2011 Ma et al; licensee Springer.

This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


In this paper, we consider the following viscoelastic equations

with initial condition and zero Dirichlet boundary condition. Using the concavity method, we obtained sufficient conditions on the initial data with arbitrarily high energy such that the solution blows up in finite time.

viscoelastic equations; blow up; positive initial energy

1 Introduction

In this work, we study the following wave equations with nonlinear viscoelastic term


where Ω is a bounded domain of Rn with smooth boundary ∂Ω, p > 1, q > 1 and g is a positive function. The wave equations (1.1) appear in applications in various areas of mathematical physics (see [1]).

If the equations in (1.1) have not the viscoelastic term , the equations are known as the wave equation. In this case, the equations have been extensively studied by many people. We observe that the wave equation subject to nonlinear boundary damping has been investigated by the authors Cavalcanti et al. [2,3] and Vitillaro [4,5]. It is important to mention other papers in connection with viscoelastic effects such as Aassila et al. [6,7] and Cavalcanti et al. [8]. Furthermore, related to blow up of the solutions of equations with nonlinear damping and source terms acting in the domain we can cite the work of Alves and Cavalcanti [9], Cavalcanti and Domingos Cavalcanti [10]. As regards non-existence of a global solution, Levine [11] firstly showed that the solutions with negative initial energy are non-global for some abstract wave equation with linear damping. Later Levine and Serrin [12] studied blow-up of a class of more generalized abstract wave equations. Then Pucci and Serrin [13] claimed that the solution blows up in finite time with positive initial energy which is appropriately bounded. In [14] Levine and Todorova proved that there exist some initial data with arbitrary positive initial energy such that the corresponding solution to the wave equations blows up in finite time. Then Todorova and Vitillaro [15] improved the blow-up result above. However, they did not give a sufficient condition for the initial data such that the corresponding solution blows up in finite time with arbitrary positive initial energy. Recently, for problem (1.1) with g ≡ 0 and m = 1, Gazzalo and Squassina [16] established the condition for initial data with arbitrary positive initial energy such that the corresponding solution blows up in finite time. Zeng et al. [17] studied blowup of solutions for the Kirchhoff type equation with arbitrary positive initial energy.

Now we return to the problem (1.1) with g ≢ 0; in [18] Cavalcanti et al. first studied

and obtained an exponential decay rate of the solution under some assumption on g(s) and a(x). At this point it is important to mention some papers in connection with viscoelastic effects, among them, Alves and Cavalcanti [9], Aassila et al. [7], Cavalcanti and Oquendo [19] and references therein. Then Messaoudi [20] obtained the global existence of solutions for the viscoelastic equation, at same time he also obtained a blow-up result with negative energy. Furthermore, he improved his blow-up result in [21]. Recently, Wang and Wang [22] investigated the following problem

and showed the global existence of the solutions if the initial data are small enough. Moreover, they derived decay estimate for the energy functional. In [23] Wang established the blow-up result for the above problem when the initial energy is high.

In this paper, motivated by the work of [23] and employing the so called concavity argument which was first introduced by Levine (see [11,24]), our main purpose is to establish some sufficient conditions for initial data with arbitrary positive initial energy such that the corresponding solution of (1.1) blows up in finite time. To this, we first rewrite the problem (1.1) to the following equivalent form



We next state some assumptions on g(s) and real numbers p > 1, q > 1.

(A1) g C1([0, ∞)) is a non-negative and non-increasing function satisfying

(A2) The function is of positive type in the following sense:

for all v C1([0, ∞)) and t > 0.

(A3) If n = 1, 2, then 1 < p, q < ∞. If n ≥ 3, then

Remark 1.1. It is clear that g(t) = εe -t (0 < ε < 1) satisfies the assumptions (A1) and (A2).

Based on the method of Faedo-Galerkin and Banach contraction mapping principle, the local existence and uniqueness of the problem (1.2) have been established in [8,18,25,26] as follows.

Theorem 1.1. Under the assumptions (A1)-(A3), let the initial data , (u1, v1) ∈ L2(Ω) × L2(Ω). Then the problem (1.2) has a unique local solution

for the maximum existence time T, where T ∈ (0, ∞].

Our main blow-up result for the problem (1.2) with arbitrarily positive initial energy is stated as follows.

Theorem 1.2. Under the assumptions (A1)-(A3), if and the initial data and (u1, v1) ∈ L2(Ω) × L2(Ω) satisfy





then the solution of the problem (1.2) blows up in finite time T < ∞, it means


where χ is the constant of the Poincaré's inequality on Ω, , energy functional E(t) and I(u, v) are defined as



and .

The rest of this paper is organized as follows. In Section 2, we introduce some lemmas needed for the proof of our main results. The proof of our main results is presented in Section 3.

2 Preliminaries

In this section, we introduce some lemmas which play a crucial role in proof of our main result in next section.

Lemma 2.1. E(t) is a non-increasing function.

Proof. By differentiating (1.9) and using (1.2) and (A1), we get


Thus, Lemma 2.1 follows at once. At the same time, we have the following inequality:


Lemma 2.2. Assume that g(t) satisfies assumptions (A1) and (A2), H(t) is a twice continuously differentiable function and satisfies


for every t ∈ [0, T0), and (u(x, t), v(x, t)) is the solution of the problem (1.2).

Then the function H(t) is strictly increasing on [0, T0).

Proof. Consider the following auxiliary ODE


for every t ∈ [0, T0).

It is easy to see that the solution of (2.4) is written as follows


for every t ∈ [0, T0).

By a direct computation, we obtain

for every t ∈ [0, T0).

Because g(t) satisfies (A2), then h'(t) ≥ 0, which implies that h(t) ≥ h(0) = H(0). Moreover, we see that H'(0) > h'(0).

Next, we show that


Assume that (2.6) is not true, let us take

By the continuity of the solutions for the ODES (2.3) and (2.4), we see that t0 > 0 and H' (t0) = h' (t0), and have

which yields

This contradicts H'(t0) = h'(t0). Thus, we have H'(t) > h' (t) 0, which implies our desired result. The proof of Lemma 2.2 is complete.

Lemma 2.3. Suppose that , (u1, v1) ∈ L2(Ω) × L2(Ω) satisfies


If the local solution (u(t), v(t)) of the problem (1.2) exists on [0, T) and satisfies


then is strictly increasing on [0, T ).

Proof. Since , and (u(t), v(t)) is the local solution of problem (1.2), by a simple computation, we have

which yields

Therefore, by Lemma 2.2, the proof of Lemma 2.3 is complete.

Lemma 2.4. If , (u1, v1) ∈ L2(Ω) × L2(Ω) satisfy the assumptions in Theorem 1.2, then the solution (u(x, t), v(x, t)) of problem (1.2) satisfies



for every t ∈ [0, T).

Proof. We will prove the lemma by a contradiction argument. First we assume that (2.9) is not true over [0, T), it means that there exists a time t1 such that


Since I (u(t, x), v(t, x)) < 0 on [0, t1), by Lemma 2.3 we see that is strictly increasing over [0, t1), which implies

By the continuity of on t, we have


On the other hand, by (2.2) we get


It follows from (1.9) and (2.11) that


Thus, by the Poincaré's inequality and , we see that


Obviously, (2.15) contradicts to (2.12). Thus, (2.9) holds for every t ∈ [0, T).

By Lemma 2.3, it follows that is strictly increasing on [0, T), which implies

for every t ∈ [0, T). The proof of Lemma 2.4 is complete.

3 The proof of Theorem 1.2

To prove our main result, we adopt the concavity method introduced by Levine, and define the following auxiliary function:


where t2, t3 and a are certain positive constants determined later.

Proof of Theorem 1.2. By direct computation, we obtain




By the Young's inequality, for any ε > 0, we have

Taking , by (1.6), (2.2), (3.3), (3.4), Lemma 2.3 and the Poincaré's in-equality, we obtain


which means that G"(t) > 0 for every t ∈ (0, T).

Since G'(0) ≥ 0 and G(0) ≥ 0, thus we obtain that G' (t) and G(t) are strictly increasing on [0, T).

It follows from (1.6) and that

Thus, we can choose a to satisfy


By (3.2) and a simple computation, for all s R, we have

which implies that B2 - AC ≤ 0.

Since we assume that the solution (u(t, x), v(t, x)) to the problem (1.2) exists for every t ∈ [0, T), then for t ∈ [0, T), one has


which yields

Let . As , we see that


for every t ∈ [0, T), which means that the function G is concave.

Let t2 and t3 satisfy

from which, we deduce that

Since G is a concave function and G(0) > 0, we obtain that




Therefore, there exists a finite time such that

The proof of Theorem 1.2 is complete.

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

MJ and CL carried out all studies in the paper. ZR participated in the design of the study in the paper.


This work is supported in part by NSF of PR China (11071266) and in part by Natural Science Foundation Project of CQ CSTC (2010BB9218).


  1. Fabrizio, M, Morro, A: Mathematical problems in linear viscoelasticity. SIAM Studies in Applied Mathematics Philadelphia. 12, (1992)

  2. Cavalcanti, MM, Cavalcanti, VND, Lasiecka, I: Well-posedness and optimal decay rates for the wave equation with nonlinear boundary damping source interaction. J Diff Equ. 236(2), 407–459 (2007). Publisher Full Text OpenURL

  3. Cavalcanti, MM, Cavalcanti, VND, Martinez, P: Existence and decay rate estimates for the wave equation with nonlinear boundary damping and source term. J Diff Equ. 203(1), 119–158 (2004). Publisher Full Text OpenURL

  4. Vitillaro, E: A potential well theory for the wave equation with nonlinear source and boundary damping terms. Glasg Math J. 44(3), 375–395 (2002). Publisher Full Text OpenURL

  5. Vitillaro, E: Global existence for the wave equation with nonlinear boundary damping and source terms. J Diff Equ. 186(1), 259–298 (2002). Publisher Full Text OpenURL

  6. Aassila, M, Cavalcanti, MM, Cavalcanti, VND: Existence and uniform decay of the wave equation with nonlinear boundary damping and boundary memory source term. Calc Var Partial Diff Equ. 15(2), 155–180 (2002). Publisher Full Text OpenURL

  7. Aassila, M, Cavalcanti, MM, Soriano, JA: Asymptotic stability and energy decay rates for solutions of the wave equation with memory in a star-shaped domain. SIAM J Control Optim. 38(5), 1581–1602 (2000). Publisher Full Text OpenURL

  8. Cavalcanti, MM, Cavalcanti, VND, Soriano, JA: Existence and uniform decay rate for viscoelastic problems with nonlinear boundary damping. Diff Integ Equ. 14, 85–116 (2001)

  9. Alves, CO, Cavalcanti, MM: On existence, uniform decay rates and blow up for solutions of the 2-D wave equation with exponential source. Calc Var Partial Diff Equ. 34(3), 377–411 (2009). Publisher Full Text OpenURL

  10. Cavalcanti, MM, Cavalcanti, VND: Existence and asymptotic stability for evolution problems on manifolds with damping and source terms. J Math Anal Appl. 291(1), 109–127 (2004). Publisher Full Text OpenURL

  11. Levine, HA: Some additional remarks on the nonexistence of global solutions to nonlinear wave equations. SIAM J Math Anal. 5, 138–146 (1974). Publisher Full Text OpenURL

  12. Levine, HA, Serrin, J: Global nonexistence theorems for quasilinear evolution equation with dissipation. Arch Ration Mech Anal. 137, 341–361 (1997). Publisher Full Text OpenURL

  13. Pucci, P, Serrin, J: Global nonexistence for abstract evolution equation with positive initial energy. J Diff Equ. 150, 203–214 (1998). Publisher Full Text OpenURL

  14. Levine, HA, Todorova, G: Blow up of solutions of the Cauchy problem for a wave equation with nonlinear damping and source terms and positive initial energy. Proc Am Math Soc. 129, 793–805 (2001). Publisher Full Text OpenURL

  15. Todorova, G, Vitillaro, E: Blow-up for nonlinear dissipative wave equations in Rn. J Math Anal Appl. 303, 242–257 (2005). Publisher Full Text OpenURL

  16. Gazzola, F, Squassina, M: Global solutions and finite time blow up for damed semilinear wave equations. Ann Inst H Poincare Anal NonLineaire. 23(2), 185–207 (2006). Publisher Full Text OpenURL

  17. Zeng, R, Mu, CL, Zhou, SM: A blow up result for Kirchhoff type equations with high energy. Math Methods Appl Sci. 34(4), 479–486 (2011)

  18. Cavalcanti, MM, Cavalcanti, VND, Soriano, JA: Exponential decay for the solution of the semilinear viscoelastic wave equations with localized damping. Electron J Diff Equ. 44, 1–14 (2002)

  19. Cavalcanti, MM, Oquendo, HP: Frictional versus viscoelastic damping in a semilinear wave equation. SIAM J Control Optim. 42(4), 1310–1324 (2003). Publisher Full Text OpenURL

  20. Messaoudi, SA: Blow up and global existence in a nonlinear viscoelastic wave equation. Math Nachr. 260, 58–66 (2003). Publisher Full Text OpenURL

  21. Messaoudi, SA: Blow up of positive-initial-energy solutions of a nonlinear viscoelastic hyperbolic equation. J Math Anal Appl. 320, 902–915 (2006). Publisher Full Text OpenURL

  22. Wang, YJ, Wang, YF: Exponential energy decay of solutions of viscoelastic wave equations. J Math Anal Appl. 347, 18–25 (2008). Publisher Full Text OpenURL

  23. Wang, YJ: A global nonexistence theorem for viscoelastic equations with arbitrary positive initial energy. Appl Math Lett. 22, 1394–1400 (2009). Publisher Full Text OpenURL

  24. Levine, HA: Instability and nonexistence of global solutions of nonlinear wave equation of the form Putt = Δu + F(u). Trans Am Math Soc. 192, 1–21 (1974)

  25. Cavalcanti, MM, Cavalcanti, VND, Ferreira, J: Existence and uniform decay for nonlinear viscoelastic equation with strong damping. Math Meth Appl Sci. 24, 1043–1053 (2001). Publisher Full Text OpenURL

  26. Georgiev, V, Todorova, G: Existence of a solution of the wave equation with nonlinear damping and source term. J Diff Equ. 109, 295–308 (1994). Publisher Full Text OpenURL